Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 123, NWS Memphis, TN

June 17, 2016DeSoto County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 17, 2016, 5:21 PM CDT for DeSoto County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2016, 5:21 PM CDT (22:21 UTC)
Expired
Jun 17, 2016, 6:00 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County DeSoto County, MS

The radar

The Memphis radar (KNQA), 59 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.4 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2435 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

271 
WUUS54 KMEG 172221
SVRMEG
MSC033-172300-
/O.NEW.KMEG.SV.W.0123.160617T2221Z-160617T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
521 PM CDT FRI JUN 17 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...

* UNTIL 600 PM CDT

* AT 521 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LEWISBURG...
  OR 8 MILES SOUTH OF OLIVE BRANCH...MOVING SOUTH AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OLIVE BRANCH...LEWISBURG...FAIRHAVEN...COCKRUM...CEDARVIEW...
  BRIGHT...MILLER AND ALPHABA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3487 8996 3495 8976 3488 8972 3477 8972
      3477 8992 3476 8992 3475 8993 3474 8995
TIME...MOT...LOC 2221Z 344DEG 5KT 3483 8984 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
976 
WWUS54 KMEG 172301
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
601 PM CDT FRI JUN 17 2016

MSC033-172311-
/O.EXP.KMEG.SV.W.0123.000000T0000Z-160617T2300Z/
DESOTO MS-
601 PM CDT FRI JUN 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DESOTO COUNTY HAS
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3487 8996 3495 8976 3488 8972 3477 8972
      3477 8992 3476 8992 3475 8993 3474 8995
TIME...MOT...LOC 2259Z 344DEG 5KT 3483 8984 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:44 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 17, 3:44 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
344 PM CDT FRI JUN 17 2016

.SYNOPSIS...
Cluster of thunderstorms over northeast Mississippi is slipping
southward as drier air gradually seeps into the region from the
north. The heat idex is generally below advisory criteria except
in the Mississippi River Delta area from Clarksdale to Memphis.

BELLES

&&

.SHORT TERM...(Tonight through Tuesday)
Drier air will continue to overspread the region this evening.
Heat advisories will continue to be necessary for portions of the
Mississippi Delta to near Memphis until 7 pm, otherwise will
cancel other locations. Additionally severe weather threat will
sink south of the area. Severe Watch will likely be cleared by 6
pm.

After this evening, no precipitation is expected in our forecast
area until Tuesday when a front approaches our region from the
north. Until that happens temperature and humidity levels should
stay below advisories levels and typical of a Mid-South summer.

JEB

.LONG TERM...(Wednesday through Friday)...
Upper ridge over the Rocky Mountains with decent eastern United
States trough should bring relatively mild airmass into the region
on Wednesday. The airmass gradually modifies by late in the week
with increasing heat and humidity as the upper ridge builds back
into the middle of the country.

 Belles

&&

.AVIATION...
18Z TAFs

Surface cold front was located near the TN/MS border at midday.
South of the front, scattered TSRA/SHRA had developed over northern
MS. HRRR model shows secondary development north of the main area of
storms, and has been consistent with this. Will keep VCTS in MEM TAF
through 22Z, although most activity should be south of the site.
Included a Tempo TSRA at TUP through 21Z, when storms should push to
their south.

Otherwise, front will continue pushing slowly through, with N/NE
winds and VFR conditions expected. Included a brief 6SM BR at KMKL
around daybreak Saturday given light winds and low forecast T/TD
spreads.

GW

&&

.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT this evening for Crittenden-Lee AR-
     Phillips-St. Francis.

MO...None.
MS...Heat Advisory until 7 PM CDT this evening for Coahoma-DeSoto-
     Tunica.

TN...Heat Advisory until 7 PM CDT this evening for Shelby.

&&
Hazardous weather outlook, Jun 17, 4:19 PM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
419 PM CDT FRI JUN 17 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-182330-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
419 PM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 1:16 PM CDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
116 PM CDT FRI JUN 17 2016

MSZ002-171900-
MARSHALL MS-
116 PM CDT FRI JUN 17 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 PM CDT FOR...

SOUTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 116 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR MARIANNA...OR NEAR
HOLLY SPRINGS...MOVING SOUTHEAST AT 30 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHWESTERN MARSHALL COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3452 8933 3452 8936 3453 8940 3452 8943
      3455 8948 3455 8954 3456 8955 3476 8971
      3489 8954 3468 8930 3458 8930 3458 8925
      3450 8925
TIME...MOT...LOC 1816Z 318DEG 27KT 3476 8956

TLSJR/JNE
Special weather statement, Jun 17, 1:24 PM CDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
124 PM CDT FRI JUN 17 2016

MSZ015-023-024-171915-
CHICKASAW MS-PONTOTOC MS-MONROE MS-
124 PM CDT FRI JUN 17 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 PM CDT FOR...

NORTHEASTERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
WEST CENTRAL MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 123 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR TROY...OR 10 MILES
NORTHWEST OF OKOLONA...MOVING SOUTHEAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN CHICKASAW...SOUTHEASTERN PONTOTOC AND WEST
CENTRAL MONROE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3409 8903 3422 8893 3415 8882 3408 8882
      3408 8872 3407 8871 3382 8872 3382 8896
TIME...MOT...LOC 1823Z 320DEG 33KT 3409 8890

TLSJR/JNE
Local storm report, Jun 17, 1:29 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
129 PM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND DMG     BALDWYN                 34.50N 88.63W
06/17/2016                   LEE                MS   BROADCAST MEDIA

            SOME TREES AND LIMBS DOWN IN BALDWYN.

0115 PM     TSTM WND DMG     BELMONT                 34.51N 88.21W
06/17/2016                   TISHOMINGO         MS   BROADCAST MEDIA

            LARGE TREE DOWN IN BELMONT.

0119 PM     TSTM WND DMG     THAXTON                 34.31N 89.17W
06/17/2016                   PONTOTOC           MS   BROADCAST MEDIA

            LARGE LIMBS DOWN OVER POWER LINES IN THAXTON.

0124 PM     HAIL             BOONEVILLE              34.66N 88.57W
06/17/2016  E1.00 INCH       PRENTISS           MS   BROADCAST MEDIA

            TWO REPORTS OF QUARTER SIZE AND SMALLER HAIL IN BALDWYN.

&&

MRM
Local storm report, Jun 17, 1:50 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
150 PM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND DMG     BALDWYN                 34.50N 88.63W
06/17/2016                   LEE                MS   BROADCAST MEDIA

            SOME TREES AND LIMBS DOWN IN BALDWYN.

0110 PM     TSTM WND DMG     N THAXTON               34.31N 89.17W
06/17/2016                   PONTOTOC           MS   BROADCAST MEDIA

            TREES AND POWER LINES DOWN ALONG BRAY AND WHITE ROADS
            NORTH OF THAXTON.

0115 PM     TSTM WND DMG     BELMONT                 34.51N 88.21W
06/17/2016                   TISHOMINGO         MS   BROADCAST MEDIA

            LARGE TREE DOWN IN BELMONT.

0119 PM     TSTM WND DMG     THAXTON                 34.31N 89.17W
06/17/2016                   PONTOTOC           MS   BROADCAST MEDIA

            LARGE LIMBS DOWN OVER POWER LINES IN THAXTON.

0121 PM     HAIL             OXFORD                  34.36N 89.53W
06/17/2016  E0.88 INCH       LAFAYETTE          MS   BROADCAST MEDIA

            NICKEL TO NEARLY QUARTER SIZE HAIL IN OXFORD.

0124 PM     HAIL             BOONEVILLE              34.66N 88.57W
06/17/2016  E1.00 INCH       PRENTISS           MS   BROADCAST MEDIA

            TWO REPORTS OF QUARTER SIZE AND SMALLER HAIL IN BALDWYN.

&&

MRM
Local storm report, Jun 17, 2:12 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
212 PM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TSTM WND DMG     THAXTON                 34.31N 89.17W
06/17/2016                   PONTOTOC           MS   PUBLIC

            LARGE TREE DOWN IN THAXTON. TIME IS RADAR ESTIMATED.

&&

AJC
Local storm report, Jun 17, 2:24 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
224 PM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     BOONEVILLE              34.66N 88.57W
06/17/2016                   PRENTISS           MS   PUBLIC

            TREE AND POWERLINES DOWN IN BOONEVILLE.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 12:34 PM CDTSpecial Weather StatementMEGLafayette41 min
Jun 17, 1:11 PM CDTSevere Thunderstorm WarningMEGItawamba34 min
Jun 17, 1:16 PM CDTSpecial Weather StatementMEGMarshall44 min
Jun 17, 1:24 PM CDTSpecial Weather StatementMEGChickasaw51 min
Jun 17, 1:31 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe44 min
Jun 17, 1:57 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Monroe48 min
Jun 17, 4:52 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall38 min
Jun 17, 6:06 PM CDTFlash Flood WarningMEGDeSoto, Tate3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.